Alert archive / South Dakota / Red Flag Warnings in 2023
Red Flag Warning 6, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this red flag warning at Apr 18, 2023, 1:13 PM CDT for 20 counties in South Dakota. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 18, 2023, 1:13 PM CDT (18:13 UTC)
- Expired
- Apr 18, 2023, 9:00 PM CDT
- In force
- 8 hr
- Issued by
- NWS Sioux Falls, SD
Counties Aurora County, SD, Beadle County, SD, Bon Homme County, SD, Brookings County, SD, Clay County, SD, Davison County, SD, Douglas County, SD, Hanson County, SD, Hutchinson County, SD, Jerauld County, SD, Kingsbury County, SD, Lake County, SD, Lincoln County, SD, McCook County, SD, Miner County, SD, Minnehaha County, SD, Moody County, SD, Sanborn County, SD, Turner County, SD, Yankton County, SD
The radar
The Sioux Falls radar (KFSD), 70 km from the middle of the area, began a volume at 18:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 6.2 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2694 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 125 m²/s²
- 0-3 km storm-relative helicity
- 183 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
969 WWUS83 KFSD 181813 RFWFSD URGENT - FIRE WEATHER MESSAGE National Weather Service Sioux Falls SD 113 PM CDT Tue Apr 18 2023 SDZ038>040-052>056-058>062-064>070-190200- /O.UPG.KFSD.FW.A.0005.000000T0000Z-230419T0200Z/ /O.NEW.KFSD.FW.W.0006.230418T1813Z-230419T0200Z/ Beadle-Kingsbury-Brookings-Jerauld-Sanborn-Miner-Lake-Moody- Aurora-Davison-Hanson-McCook-Minnehaha-Douglas-Hutchinson-Turner- Lincoln-Bon Homme-Yankton-Clay- 113 PM CDT Tue Apr 18 2023 ...RED FLAG WARNING IN EFFECT UNTIL 9 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR PORTIONS OF SOUTHEAST SOUTH DAKOTA... The National Weather Service in Sioux Falls has issued a Red Flag Warning for wind and low relative humidity, which is in effect until 9 PM CDT this evening. The Fire Weather Watch was inadvertently issued and has since been corrected and replaced with a Red Flag Warning. * AFFECTED AREA...In South Dakota, Beadle, Kingsbury, Brookings, Jerauld, Sanborn, Miner, Lake, Moody, Aurora, Davison, Hanson, McCook, Minnehaha, Douglas, Hutchinson, Turner, Lincoln, Bon Homme, Yankton and Clay. * WINDS...Southeast 20 to 25 mph with gusts up to 40 mph. * RELATIVE HUMIDITY...As low as 20 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
1 follow-up statement
770 WWUS83 KFSD 190213 RFWFSD URGENT - FIRE WEATHER MESSAGE National Weather Service Sioux Falls SD 913 PM CDT Tue Apr 18 2023 SDZ038>040-052>056-058>062-064>070-190315- /O.EXP.KFSD.FW.W.0006.000000T0000Z-230419T0200Z/ Beadle-Kingsbury-Brookings-Jerauld-Sanborn-Miner-Lake-Moody- Aurora-Davison-Hanson-McCook-Minnehaha-Douglas-Hutchinson-Turner- Lincoln-Bon Homme-Yankton-Clay- 913 PM CDT Tue Apr 18 2023 ...RED FLAG WARNING HAS EXPIRED FOR WIND AND LOW RELATIVE HUMIDITY FOR PORTIONS OF SOUTHEAST SOUTH DAKOTA... Winds and humidity levels have eased this evening, and thus the Red Flag Warning has been allowed to expire. However, wind gusts of 20 to 30 mph will continue through the overnight hours, so please continue to use caution to avoid sparking a fire. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this red flag warning went out at Apr 18, 12:33 PM CDT, 40 minutes earlier.
Area forecast discussion, Apr 18, 12:33 PM CDT, 40 minutes before
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 1233 PM CDT Tue Apr 18 2023 .SHORT TERM...(Today and Tonight) Issued at 358 AM CDT Tue Apr 18 2023 KEY MESSAGES: 1. Warming temperatures with increasing southeasterly winds for today. This will result in an elevated fire danger across the area. 2. Thunderstorms are expected to develop later tonight with an isolated strong to severe storm possible. 3. Increasing precipitation chances for the middle and end of the week, with a possibility of isolated severe storms on Tuesday night and Wednesday. 4. Periodic precipitation chances continue for the middle and end of the week with temperatures trending cooler. Upper level ridging will slide across the Northern Plains today, and it will be a warmer day as 850 mb temperatures average 6 to 13 degrees C across the area. This will mix down to highs in the lower 70s through south central SD into the MO River corridor, while 50s and 60s will be found back to the north and east. Surface low pressure will deepen over the western High plains during the day, resulting in a tightening surface pressure gradient over our area, and this collocated with momentum transfer winds of 25 to 30 kts will result in increasing southeasterly winds by late morning into the afternoon. With the breezy winds and warmer temperatures, there will be an enhanced fire danger as afternoon RH values fall to just either side of 25 percent - thus providing critical to near critical fire weather conditions. Even so, there remains some uncertainty on how low RH will actually get due to the fact that there begins to be an increase in low level moisture by afternoon, with dewpoints rising through the mid to late afternoon. At the same time, there is the possibility that mixing will be deeper than currently forecasted, and if this is the case lower dewpoints could be mixed down to the surface. All this to say that this will have to be monitored closely through the day for potential fire danger impacts. Our attention then turns to the convective potential for tonight. An upper level trough over the western CONUS begins to shift to the east tonight, while the aforementioned surface low slides across southern SD/northern NE overnight - with a warm front lifting northward across the area into Wednesday morning. At the same time, a mid/upper level shortwave ejects out of the aforementioned upper level trough, lifting through the region later tonight, while a 40 to 50 kt low level jet develops northward over our area. All these factors will combine to initiate showers and thunderstorms - primarily after about 04Z, which will lift to the north and east into Wednesday morning. We are still looking at the potential for a few strong to severe storms with midlevel lapse rates averaging around 8 C/km, MUCAPE (per HREF/RAP/HRRR) running around 1000-1500 J/KG, and effective shear of approximately 40 kts. The main threat with these storms would be large hail, with a lesser threat of strong winds - and the SPC Day 1 Marginal Risk still seems appropriate. Lows will be rather mild, in the 40s to lower 50s. .LONG TERM...(Wednesday through Monday) Issued at 358 AM CDT Tue Apr 18 2023 Showers and thunderstorms are expected to diminish by mid morning on Wednesday. The surface low will track from northeastern NE to west central IA during the day, pulling a cold front across our area. Winds will diminish during the early part of the day in the vicinity of the surface trough, then northwesterly winds will increase on the backside of the front as it moves across the area. It will be another mild day with highs in the 60s, with a few lower 70s possible over northwestern IA - which will remain out ahead of the front for most of the day. Most guidance has the boundary just to the southeast of our CWA by 00Z Wednesday evening, with possible thunderstorm development by early evening as the front encounters an unstable environment focused in a rough line from eastern Kansas to central Iowa, while a shortwave begins to lift into the region and interacts with the front. While the best instability and forcing is to our southeast, we could still see a few thunderstorms develop over northwest IA in the late evening and overnight hours. There is an SPC Day 2 outlook that has portions of northwest IA and southwest MN in a marginal risk, with our very southeastern counties in IA under a slight risk. The greatest threat with any thunderstorms that do develop is large hail and damaging winds. These storms clear out of the area by Thursday morning as the surface low moves off to the northeast. The rest of Thursday will have partly cloudy skies and breezy conditions. Highs will be in the 50s with a few 60s. As winds wrap around the backside of the occluding low pressure system now situated over eastern MN, they bring down much cooler air from Canada. Vorticity bands trigger widespread precipitation that will likely be in the form of snow, possibly a wintery mix south of highway 20. Winds will be strong as the SPG tightens in front of a high pressure system moving in from the west. Snow should taper off by late Friday. Highs will only reach the 40s, and lows Friday night will fall into the 20s. By Saturday skies begin to clear but the north winds will keep temperatures low with another day in the 40s, and overnight in the 20s. Winds taper off Saturday night. A weak upper ridge begins to build in Sunday and temperatures begin to warm into the 40s and 50s. Winds become southeasterly and temperatures continue to warm Monday and Tuesday into 50s and 60s. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon) Issued at 1232 PM CDT Tue Apr 18 2023 VFR through the afternoon hours, with a breezy S/SE wind sustained near 20 knots with gusts 25 to 30 knots along and west of I-29, whereas east of I-29 gusts will remain at or below 25 knots. Chances for showers and thunderstorms return during the late evening and overnight period from the west, bringing MVFR/IFR cigs back into the region prior to sunrise. A cold front will be moving through the region during the day tomorrow, bringing a shift towards west/northwest winds. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...JM LONG TERM...JM/AJP AVIATION...APT
Hazardous weather outlook, Apr 18, 5:04 AM CDT, 8 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 504 AM CDT Tue Apr 18 2023 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-191015- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook- Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton- Union- 504 AM CDT Tue Apr 18 2023 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. Scattered thunderstorms are expected to develop across the area tonight. Stronger storms could produce hail to the size of quarters, with a lesser threat of winds gusts to 60 mph. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There will be another chance for isolated thunderstorms Wednesday evening - mainly over northwestern Iowa. Stronger storms could produce large hail and strong wind gusts. Minor flooding will continue on portions of the West Fork Des Moines River and Big Sioux River through the week ahead, while minor to moderate flooding will continue along portions of the James River. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 18, 1:09 PM CDT | Fire Weather Watch | FSD | Aurora, Beadle, Bon Homme, Brookings, Clay, Davison and 14 more | 4 min |
Nearby
Red Flag Warnings in South Dakota, 2023Every red flag warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.